Alert archive / New York / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Binghamton, NY

June 13, 2014Madison County, Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 13, 2014, 6:52 PM EDT for Madison County, Oneida County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2014, 6:52 PM EDT (22:52 UTC)
Expired
Jun 13, 2014, 9:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Madison County, NY, Oneida County, NY

The radar

The Ft Drum radar (KTYX), 50 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:55 PM EDTFLASH FLOODRome, NYWATER SEVERAL INCHES DEEP RUSHING DOWN ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WGUS51 KBGM 132252
FFWBGM
NYC053-065-140145-
/O.NEW.KBGM.FF.W.0010.140613T2252Z-140614T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
652 PM EDT FRI JUN 13 2014

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MADISON COUNTY IN CENTRAL NEW YORK...
  WESTERN ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 945 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CANASTOTA...LENOX...ONEIDA...SOLSVILLE...SULLIVAN...ALDER CREEK...
  BARNVELD...BOONVILLE...FLOYD...FORESTPORT...HOLLAND PATENT...NEW
  LONDON...NEW YORK MILLS...ORISKANY...ROME...STITTVILLE...TRENTON   
  FALLS...UTICA...VERNON...VERONA...VERONA BEACH AND VIENNA.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS 
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4352 7527 4304 7548 4307 7591 4308 7592
      4316 7591 4317 7589 4332 7587 4332 7589
      4335 7589 4349 7582 4343 7552 4352 7534

$$

PVN
1 follow-up statement
808 
WGUS71 KBGM 140108
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
908 PM EDT FRI JUN 13 2014

NYC053-065-140145-
/O.CON.KBGM.FF.W.0010.000000T0000Z-140614T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON NY-ONEIDA NY-
908 PM EDT FRI JUN 13 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
WESTERN ONEIDA AND NORTHWESTERN MADISON COUNTIES...

AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAINFALL ACROSS PARTS OF THE WARNED AREA.

THE RAIN WILL COME TO AN END THIS EVENING BUT WATER PROBLEMS WILL 
CONTINUE AND THEN GRADUALLY RECEDE OVERNIGHT. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4352 7527 4304 7548 4307 7591 4308 7592
      4316 7591 4317 7589 4332 7587 4332 7589
      4335 7589 4349 7582 4343 7552 4352 7534

$$

PVN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:30 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 13, 3:30 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT FRI JUN 13 2014

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA INTO THIS EVENING WITH LOCALIZED HEAVY DOWNPOURS. DRY COOL
WEATHER WILL FOLLOW BEHIND THE FRONT LATE TONIGHT THROUGH SATURDAY
WITH TEMPERATURES BELOW NORMAL THROUGH SATURDAY NIGHT. HIGH
PRESSURE WILL BRING DRY SEASONABLY WARM WEATHER ON SUNDAY INTO
MONDAY... THEN THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE LATE MONDAY OR MONDAY NIGHT AS A FRONTAL SYSTEM APPROACHES FROM
THE WEST.

&&

.NEAR TERM /UNTIL 6 AM THIS EVENING/...
WATCHING TWO LINES OF SHOWERS AND THUNDERSTORMS THAT WILL AFFECT
OUR AREA THROUGH THIS EVENING. THE EASTERN BAND IS ASSOCIATED WITH
A PRESSURE TROUGH AND ASSOCIATED WIND SHIFT LINE EXTENDING FROM
NEAR RME TO BGM TO NEAR AVP. BLENDED TPW PRODUCT HAS BEEN SHOWING
PWAT VALUES GRADUALLY DECLINING THIS AFTERNOON BUT THERE REMAINS
AN AXIS OF VALUES NEAR TO JUST OVER 1.5 INCHES ACROSS OUR AREA.
THE STORMS IN THIS LINE HAVE BEEN MOVING RATHER SLOWLY WITH SOME
TRAINING FROM THE SOUTHWEST. WARM CLOUD DEPTHS ON AREA RAP
SOUNDINGS ARE MORE THAN 10 KFT DEEP AND WINDS ALOFT ARE LIGHT. IN
ADDITION THESE SHOWERS ARE MOVING ACROSS AN AREA THAT GOT 1 TO 2
INCHES OF RAIN EARLIER TODAY. GIVEN ALL OF THESE FACTORS HEAVY
RAIN WILL BE A CONCERN WITH THIS LINE EAST OF I-81 THROUGH LATE
THIS AFTERNOON AND HAVE ISSUED A FLASH FLOOD WATCH FOR THAT AREA
FOR LATE TODAY.

THE SECOND LINE OF SHOWERS AND STORMS IS ASSOCIATED WITH A SURFACE
COLD FRONT AND IS JUST STARTING TO MOVE INTO THE WESTERN FINGER
LAKES AREA AS OF 3 PM. THE AREA IMMEDIATELY EAST OF THIS LINE HAS
NOT HAD MUCH RAIN TODAY AND SPC MIXED-LAYER CAPES IN THIS AREA ARE
NEAR TO JUST OVER 1000 J/KG. HOWEVER DEEP LAYER WIND FIELDS REMAIN
WEAK AND THE SEVERE RISK WITH THESE STORMS APPEARS TO BE LOW...
WITH THE MOST LIKELY IMPACT BEING SOME LOCALLY HEAVY DOWNPOURS AND
PERHAPS SOME WIND GUSTS APPROACHING 40-50 KTS. THE BEST MOISTURE
AND WETTEST ANTECEDENT CONDITIONS ARE EAST OF I-81 AND SO IT WOULD
APPEAR THAT AREAS IN THE WATCH WOULD AGAIN BE SUSCEPTIBLE TO
FLOODING WITH THIS LINE AS IT GETS EAST OF I-81 THIS EVENING. ALL
SHOWERS AND STORMS WILL BE EAST OF THE FORECAST AREA BY LATE THIS
EVENING WITH CLEARING AND COOLER WEATHER OVERNIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
QUIET WEATHER IS EXPECTED FOR THE WEEKEND AS COOL HIGH PRESSURE
BUILDS ACROSS THE AREA ON SATURDAY THEN SLOWLY MOVES TOWARD THE
EAST COAST AND MODIFIES ON SUNDAY. SKIES WILL BE CLEAR TO PARTLY
CLOUDY EARLY SATURDAY BUT THERE APPEARS TO BE ENOUGH LOW-LEVEL
MOISTURE IN COOL NW FLOW FOR BKN SC CLOUDINESS TO DEVELOP IN MOST
AREAS SATURDAY AFTERNOON. TEMPERATURES ON SATURDAY WILL BE
UNSEASONABLY COOL WITH HIGHS MOSTLY IN THE 60S TO NEAR 70. CLEARING
WILL OCCUR SATURDAY NIGHT THEN SUNDAY WILL BE WARMER AND SUNNY
WITH HIGHS INTO THE 70S.

HIGH PRESSURE WILL MOVE EAST OF THE AREA ON MONDAY. THERE IS SOME
MODEL DISAGREEMET ON QPF LATE MONDAY INTO MONDAY NIGHT AS A SHORT
WAVE TROUGH APPROACHES FROM THE WEST IN WESTERLY FLOW ALOFT.
SCATTERED THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON IN RESPONSE
TO THIS FEATURE ESPECIALLY OVER THE FINGER LAKES. WITH SOME MODEL
DISAGREEMENT ON THIS SYSTEM HAVE GONE WITH CHC POPS FOR LATE
MONDAY AND MONDAY NIGHT WITH THUNDER POSSIBLE AS SOME
DESTABILIZATION WILL OCCUR WITH THE RETURN OF A WARM INCREASINGLY
HUMID LOW-LEVEL AIRMASS.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
1 PM FRI UPDATE...

MODELS IN GOOD AGREEMENT EARLY THEN DIVERGE. UNSETTLED AND WARMER
THAN NORMAL THROUGHOUT. UL FLOW STARTS OUT ZONAL WITH A WEAK FRONT
MON NGT. WED A STRONG COLD FRONT MOVES THROUGH AS A BROAD UL TROF
SETS UP OVER NE US AND SE CANADA. QUESTIONS THEN ON HOW FAR TO THE
SE THIS FRONT MAKES IT. THE EURO IS WELL SOUTH GIVING THE CWA A
DRY THU AND FRI BUT GFS NOT AS AGRESSIVE. LEANING TOWARD GFS AND
WPC WHICH KEEPS SHOWERS IN THE AREA THU AND FRI.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
130 PM UPDATE...

GENERALLY VFR THIS AFTN AND EVE BUT SHOWERS WILL HAVE MVFR
CIGS/VSBYS. ATTM CONVECTION FROM RME TO BGM TO AVP WITH MVFR AND
MAYBE BRIEF IFR VSBYS IN SHOWERS AND ISOLATED TSTORMS. THIS WILL
MOVE EAST BY 21Z. REST OF SITES MORE ISOLATED BUT SHOWERS AHEAD OF
COLD FRONT WILL MOVE IN LATE AFTN. COLD FRONT AROUND 22 OR 23Z
WILL SHIFT WIND AND HAVE SHOWERS AND THUNDERSTORMS WITH IT. SOME
WILL HAVE MVFR CONDITIONS. ENDING BY 3Z. LATE TONIGHT CIGS COULD
DROP TO MVFR AT BGM ITH AVP. SATURDAY CIGS RETURN TO VFR BY14Z.

WEST WINDS AT 5 TO 10 KTS THIS AFTN SHIFTING TO NW THIS EVENING
THEN DROP TO 5 KTS LATE TONIGHT. SATURDAY STARTING 13Z W TO NW
WINDS AT 10 KTS WITH HIGHER GUSTS.

OUTLOOK...

SAT TO MON MORN...VFR THE MAJORITY OF THE TIME. IFR/LIFR CONDS IN
MRNG FOG ARE PSBL AT KELM SUN AND MON.

MON AFTN TO WED...VFR THE MAJORITY OF THE TIME. RESTRICTIVE CONDS
POSSIBLE IN SCTD SHWRS/TSTMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ039-040-
     043-044-047-048-072.
NY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NYZ009-036-
     037-045-046-056-057-062.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 13, 2:47 PM EDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT FRI JUN 13 2014

NYZ009-036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-
141900-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
247 PM EDT FRI JUN 13 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
INTO EARLY THIS EVENING. HEAVY DOWNPOURS WITH LOCALIZED FLOODING
WILL BE THE PRIMARY THREAT WITH THESE THUNDERSTORMS. STRONG GUSTY
WINDS WILL ALSO ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-022>025-044-055-PAZ038-141900-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BRADFORD-
247 PM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
INTO EARLY THIS EVENING. HEAVY DOWNPOURS AND LIGHTNING WILL BE
THE PRIMARY THREAT WITH THESE THUNDERSTORMS. STRONG GUSTY WINDS
WILL ALSO ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:44 PM EDTFlash Flood WatchBGMBroome, Chenango, Delaware, Madison, Oneida, Otsego and 1 more10 hr
Jun 13, 3:49 PM EDTAreal Flood AdvisoryBGMDelaware, Sullivan3 hr
Jun 13, 5:15 PM EDTAreal Flood AdvisoryBGMChenango, Cortland, Madison, Onondaga3 hr
Jun 13, 5:44 PM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
Jun 13, 7:19 PM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr

Nearby

Flash Flood Warnings in New York, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.